Skip to main content
Patient Care

What’s It Like To: Treat a K2 Overdose?

Ever seen a particular response or EMS activity you haven’t experienced and had questions about it? For curious readers who strive to know as much as possible about their profession, EMS World brings you a new series called “What’s It Like To…?” We’ll talk to subject-matter experts in all areas of the industry to learn about those rare and interesting situations, patients, calls, crises, and events our colleagues face. Got a suggestion for a topic? E-mail editor@emsworld.com.

Being dispatched for a “possible seizure” on a street corner usually means making certain mental preparations on the way: Keep the patient safe from trauma, manage the airway, perhaps administer a benzodiazepine, and determine possible causes.

When that one “possible seizure” turns into 4, 8, or 10 actual overdose patients, preparations change dramatically.

Since July 2018 the above scenario has happened with increasing frequency in Washington, D.C., and the increased calls for service are aligned with a spike in the use of suspected synthetic cannabinoids, or K2.

D.C. Fire and EMS (DCFEMS) reports that from July 14 to October 20 of this year, there were 2,204 K2-related calls for service, which works out to about 735 a month. The average in 2017 was about 178.

The recent surge brings around 22 calls a day, with the highest one-day total being 93. DCFEMS has responded by upstaffing its fleet, placing an additional six units on the street that would normally not be operational.

K2 and…More?

While the exact cause of these multiple patient overdoses is not fully known, many patients admit to smoking the synthetic drug known as K2 (also known as spice) sometime before their encounter with EMS.

Neha Sullivan, MD, the department’s assistant medical director, says these cases often involve more than just K2. In fact, many patients admit to polysubstance use.

“We can’t definitively say this is just K2,” Sullivan says. “It is hard to know what pure K2 is, as those who make the drug constantly change its chemical composition.” Currently there is no definitive in-hospital blood test that can identify the presence of synthetic cannabinoids.

The DCFEMS providers responding to these calls remain vigilant about what awaits them, as in some areas of the city, 30%–50% of a 24-hour shift’s call volume can be dedicated to these patients.

Probationary firefighter-paramedic Young-ju Kim, who works in a particularly hard-hit region of the city, reports that recently in two 24-hour shifts, 13 of 21 and 20 of 28 calls for service resulted in treating multiple suspected overdose patients. Kim says the initial dispatches are often for 1 or 2 patients, but crews sometimes find more than that upon arrival.

When Kim and his crew arrive on multiple-overdose scenes, they often find patients in various states of consciousness: some vomiting profusely, some unresponsive to painful stimuli, some exhibiting full-body convulsions.

The crews have had extensive triage experience due to this crisis. Multiple patients are often discovered in one area because they’ve been smoking together, says Doug Buchanan, chief communications officer for DCFEMS.

“We may have four patients: two supine on the ground, one is leaned over, and one is stumbling, so we first assess who’s in the most danger,” Kim says. “In most cases, if we manage their airway and place them in a position of safety, we can move on to the next one quickly and keep assessing.”

Providers then give the incident commander their reports, and the officer determines resource needs. DCFEMS has adjusted its dispatching protocol over these past months, and EMS captains respond on these calls to get a better handle so they can call for additional units as necessary. Often patients can be successfully treated with BLS interventions.

A New Type of MCI

Sullivan says new formulations of what may be called synthetic marijuana may have effects on the body not seen with prior formulations.1 Frequently it brings physical symptoms such as tachycardia and hypotension, and many providers report observing hallucinations and paranoia, with some patients becoming aggressive but then quickly becoming somnolent before waking later.

The delivery mechanism of K2 is most commonly through smoking. K2 is a chemical compound that is often sprayed onto tobacco or rolled-up kitchen herbs.

Patients require monitoring, some need fluid resuscitation, and providers are careful to consider and treat other causes of altered mental status such as hypoglycemia or stroke. But assessing them can be difficult.

“While they’re in this state, trying to speak to them is very hard,” says Kim. “You see them register your presence, and they look you in the eyes, but they can’t articulate or get their words out. But it’s also amazing how quickly many of them become lucid after being seemingly incapacitated.”

K2 overdose patients sometimes wake up while still being assessed on scene and then refuse treatment and/or transport, while some fully regain consciousness during transport, then don’t want to be seen at the hospital. Kim reports seeing a change in patient presentations as the drug compounds seem to change.

“We recently had a patient who was hyperventilating like I’ve never seen before, but he was still catatonic,” Kim says. “We were dispatched for ‘man’s arm trapped in a fence,’ but he was just arm-locking the fence and wouldn’t let go. Ten minutes later he let himself out of the back of the medic unit.”

With approximately 24% of the 2,200 patients refusing transport, the “typical” MCI has taken on an unexpected dimension.

“This is almost a new type of MCI: What do you do when the patients wake up and refuse transport?” Sullivan asks.

A Long Run

For its part, the city of Washington, D.C., recognizes the crisis and is working on solutions. Mayor Muriel Bowser recently introduced legislation that will make it easier to crack down on K2 suppliers. The city is also enhancing coordination between DCFEMS and law enforcement. Trying to identify hotspots, distributing informational flyers to the public, and doing community outreach are all strategies being used to educate and discourage people from using, according to Buchanan. The Office of the Chief Medical Examiner has been involved in some cases, but they have not yet definitively linked deaths to the synthetic substances; in fact, many who have died are found not to have synthetics on autopsy.

Through it all EMS providers are trying to combat compassion fatigue after treating this spike and sometimes seeing the same patients multiple times.

“This is presenting a difficult situation for our providers,” says Sullivan. “Patients are unstable one second and then refuse when they wake up. Providers may wonder, Do I walk away? Do I spend more time to convince them to be treated? It’s been tough over the past few months.”

Kim’s engine company already runs more than 400 calls per month, but he has not let his guard down regarding suspected K2 overdoses.

“We feel like we are preparing for a long run of this,” he says. “We as a department and as a city need to come up with a long-term fix.”

Reference

1. Cheng S, Yeo J, Brown E, Regan A. Bath Salts and Synthetic Cannabinoids: A Review. Medscape, https://www.medscape.com/viewarticle/765892_2.

Hilary Gates, MAEd, NRP, is the senior editorial and program director for EMS World. 

 

Back to Top